New Mexico, 2008

Hail and Damaging Winds in New Mexico, August 14, 2008

August 14, 2008 · NWS ABQ · 5 events in 4 counties and zones

Thunderstorms formed in weak northwest flow aloft. Storms moved southeast and produced damaging wind gusts, mainly across east central portions of New Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Thunderstorms formed in weak northwest flow aloft. Storms moved southeast and produced damaging wind gusts, mainly across east central portions of New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 14, 12:45 PM MST, 2 minutes earlier.

Area forecast discussion, Aug 14, 12:45 PM MST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
145 PM MDT THU AUG 14 2008

.UPDATE...
SEVERE THUNDERSTORM WATCH COMING OUT SOON. WILL UPDATE ZFP SHORTLY
TO INCLUDE THIS WATCH EFFECTIVE UNTIL 03Z FOR NORTHEAST NEW MEXICO.
DPORTER

&&

.PREV DISCUSSION...327 AM MDT THU AUG 14 2008...
ACTIVE WEATHER PATTERN THROUGH THE WEEKEND IS THE MAIN FOCUS THIS
FORECAST PACKAGE AS UPPER LEVEL LOW DIGS SOUTHWARD ACROSS COLORADO.

CURRENTLY SOME ISOLATED SHOWERS AND THUNDERSTORMS ONGOING ACROSS
PORTIONS OF THE EASTERN PLAINS. THESE STORMS WILL LIKELY CONTINUE
THROUGHOUT THE MORNING AS THEY MOVE SOUTHEASTWARD INTO TEXAS.

ALL EYES THEN FOCUS ON THIS AFTERNOON THROUGH SATURDAY. THIS
AFTERNOON SHOULD BE FAIRLY SIMILAR TO YESTERDAY...HOWEVER...A COLD
FRONT WILL ENTER THE NORTHEAST PLAINS THIS AFTERNOON TO HELP
CONVECTION ALONG.  MODELS SHOWING A FASTER FRONTAL PROGRESSION THAN
YESTERDAY AND IS NOW COINCIDENT WITH DAYTIME HEATING...THUS HAVE
INCREASED POPS ACROSS THE NORTHEAST IN AREAS THAT GENERALLY AGREE
WITH SREF GUIDANCE. AHEAD OF THE FRONT...CAPE VALUES BETWEEN
1000-2000 J/KG AND DECENT SHEAR WILL ALLOW FOR A FEW STORMS TO
BECOME STRONG OR SEVERE...WITH THE MAIN THREATS BEING LARGE HAIL AND
DAMAGING WINDS...AND ONCE AGAIN THERE WILL ALSO BE POTENTIAL FOR
HEAVY RAINFALL. CONVECTION ACROSS THE EAST WILL LIKELY SEND AN EAST
WIND THROUGH THE MOUNTAIN GAPS TONIGHT...SO LOOK FOR AN EAST WIND IN
ABQ AFTER MIDNIGHT.

ON FRIDAY...MOISTURE BEHIND THE EAST WIND FROM ABQ WESTWARD WILL
LIKELY MIX OUT...BUT PLENTY OF MOISTURE WILL REMAIN ACROSS THE
EAST.  CONVECTION WILL FIRE ALONG THE EAST SLOPES OF THE SANGRE DE
CRISTO MOUNTAINS AND SPREAD SOUTHWARD DURING THE AFTERNOON AND
EVENING. UPSLOPE FLOW WILL RESULT IN EXCELLENT DIRECTIONAL SHEAR
COMBINED WITH SPEED SHEAR ON THE ORDER OF 20-25KT AND 1500-2000 J/KG
OF CAPE...A FEW SEVERE THUNDERSTORMS APPEAR LIKELY DURING THE
AFTERNOON AND EVENING. A STRONGER EAST WIND IS EXPECTED INTO THE ABQ
METRO AREA FRIDAY EVENING...WITH GUSTS UPWARDS OF 35 MPH ARE
POSSIBLE.

THIS EAST WIND WILL SET THE STAGE FOR SATURDAY AFTERNOON...AS
MOISTURE SURGES WESTWARD. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG THE HIGH TERRAIN...BOTH WEST AND CENTRAL AREAS.  HAVE
INCREASED POPS TO CHANCE ACROSS THE WEST AND LIKELY ACROSS MUCH OF
THE EAST.  HEAVY RAIN...AND SOME STRONG TO SEVERE THUNDERSTORMS
APPEAR POSSIBLE ONCE AGAIN.  PAST SATURDAY...RECYCLED MOISTURE WILL
STILL ALLOW FOR ISOLATED TO SCATTERED THUNDERSTORMS...BUT OVERALL
ACTIVITY WILL BE MUCH LESS.

34

.AVIATION...
ISOLD SHOWERS AND TSTMS WILL CONTINUE OVER EASTERN PLAINS AND WEST
OF THE CONTDVD UNTIL AROUND 13Z BEFORE DISSIPATING. SHOWERS AND
STORMS WILL REDEVELOP AROUND MIDDAY TODAY OVER THE HIGHER TERRAIN OF
SOUTHWEST AND CENTRAL NEW MEXICO...THEN DRIFT TO THE EAST AND
SOUTHEAST.  EXPECT LOCAL MVFR CIGS/VSBYS IN SHOWERS AND STORMS WITH
OCCASIONAL MOUNTAIN OBSCURATIONS. POTENTIAL FOR ISOLD SEVERE
THUNDERSTORMS FROM AROUND 19Z TO 03Z NORTHEAST AND EAST CENTRAL NEW
MEXICO WITH LARGE HAIL AND DAMAGING WINDS.

NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z.

.FIRE WEATHER...
AFTER ISOLATED CONVECTION THIS MORNING OVER THE EASTERN PLAINS AND
WEST OF THE CONTINENTAL DIVIDE...SCATTERED SHOWERS AND STORMS
PRODUCING WETTING RAIN WILL DRIFT OFF THE SOUTHWEST AND CENTRAL MTNS
INTO THE LOWLANDS AND PLAINS THIS AFTERNOON AND EVENING. AN
APPROACHING UPPER LEVEL LOW PRESSURE SYSTEM ALONG WITH A SURFACE
FRONT WILL INCREASE RAIN CHANCES ALONG THE CENTRAL MTN CHAIN INTO
THE PLAINS FRIDAY AS MOIST LOW LEVEL EASTERLY WINDS BREAK THROUGH
AND BEGIN TO BLOW INTO THE RIO GRANDE VALLEY. WIDESPREAD SHOWERS AND
STORMS ARE EXPECTED SATURDAY AS THE UPPER LOW DRAWS NEARER...AND
LOW LEVEL EASTERLY WINDS PERSIST. EXPECT HIGHER HUMIDITIES WEST TO
AT LEAST THE CONTINENTAL DIVIDE BY LATE FRIDAY OR SATURDAY. THE
UPPER LOW WILL CROSS NEW MEXICO LATER IN THE WEEKEND...BUT WILL BE
SLOW TO EXIT INTO THE CENTRAL PLAINS. THEREFORE CONVECTION AS WELL
AS COOLER THAN NORMAL TEMPERATURES...ESPECIALLY OVER THE EAST...CAN
BE EXPECTED THROUGH MONDAY OR EVEN TUESDAY OF NEXT WEEK.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

46
Hazardous weather outlook, Aug 14, 5:00 AM MST, 7 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT THU AUG 14 2008

NMZ001>021-026-151200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
600 AM MDT THU AUG 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS BETWEEN NOON AND 10
PM EAST OF A LINE FROM RATON TO CLOVIS WHERE HAIL UP TO THE SIZE
OF QUARTERS AND WINDS NEAR 60 MPH ARE POSSIBLE. HEAVY RAIN MAY
ALSO ACCOMPANY THE THUNDERSTORMS...WHICH MAY RESULT IN LOCALIZED
AREAS OF FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY AFTERNOON
AND EVENING FOR AREAS GENERALLY ALONG AND EAST OF THE CENTRAL
MOUNTAIN CHAIN. LARGE HAIL...DAMAGING WIND GUSTS AND HEAVY
RAIN...WHICH MAY LEAD TO LOCALIZED AREAS OF FLASH FLOODING...ARE
POSSIBLE.

STRONG THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON AND EVENING
ACROSS MUCH OF NORTHERN AND CENTRAL NEW MEXICO. WIDESPREAD SHOWERS
AND THUNDERSTORMS MAY LEAD TO AREAS OF FLASH FLOODING. SMALL HAIL
AND GUSTY WINDS WILL ALSO BE POSSIBLE.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND FRIDAY DURING THE
AFTERNOON AND EVENING WITHIN THE SLIGHT RISK AREAS. SPOTTERS ARE
ENCOURAGED TO REPORT SEVERE WEATHER OR FLOODING TO THEIR LOCAL LAW
ENFORCEMENT OR THE NATIONAL WEATHER SERVICE AT 1.888.386.7637.

34

In the hours before

Special weather statement, Aug 14, 12:21 PM MST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
121 PM MDT THU AUG 14 2008

NMZ026-141945-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
121 PM MDT THU AUG 14 2008

...STRONG THUNDERSTORMS MOVING OVER SOUTHWEST CHAVES COUNTY ...

AT 118 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50
MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER CROSSING THE CENTRAL
PORTION OF SOUTHWEST CHAVES COUNTY. MOVEMENT WAS EAST AND SOUTHEAST
AT 10 MPH. THESE STORMS COULD PRODUCE MORE THAN 1 INCH OF RAIN IN
LESS THAN AN HOUR.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL SOUTHWESTERN CHAVES
COUNTY AND DUNKEN.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

44
Special weather statement, Aug 14, 12:30 PM MST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
130 PM MDT THU AUG 14 2008

NMZ005>007-142000-
FAR NORTHEAST PLAINS-HARDING COUNTY-NORTHEAST HIGHLANDS-
130 PM MDT THU AUG 14 2008

...STRONG THUNDERSTORM MOVING FROM SOUTHEAST COLFAX COUNTY INTO
SOUTHEWEST UNION COUNTY...

AT 130 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 7 MILES NORTHWEST OF FARLEY.
MOVEMENT WAS SOUTHEAST AT 8 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE GLADSTONE.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

44

The radar

The Cannon AFB radar (KFDX), 195 km away, was scanning. The volume nearest the first event began at 19:46 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Colfax

When
August 14, 12:47 PM MST
Where
Colfax County, 0.56 mi W of Farley
Measured
0.75 in hail
Reported by
Public
Coordinates
36.350, -104.040

Thunderstorm Wind, De Baca

When
August 14, 3:16 PM MST to 3:22 PM MST
Where
De Baca County, 0.9 mi NW of Ft Sumner to 12.86 mi N of Ft Sumner Arpt
Measured
57 kt (66 mph) measured gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
34.480, -104.240

Tree branches were downed in Fort Sumner by thunderstorm wind gusts over 65 mph.

Thunderstorm Wind, Quay

When
August 14, 3:39 PM MST
Where
Quay County, 0.89 mi SW of Adberg
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
35.210, -103.610

Thunderstorm Wind, Roosevelt

When
August 14, 4:02 PM MST to 4:03 PM MST
Where
Roosevelt County, 8.77 mi SSE of Krider
Measured
70 kt (81 mph) measured gust
Reported by
Other Federal Agency
Coordinates
34.310, -103.780

A wind gust to 81 mph was reported at Melrose Bombing Range.

Thunderstorm Wind, Roosevelt

When
August 14, 4:40 PM MST to 4:46 PM MST
Where
Roosevelt County, 1.85 mi ESE of Floyd to 0.7 mi ENE of Portales Arpt
Measured
52 kt (60 mph) measured gust
Property damage
$5,000
Reported by
Other Federal Agency
Coordinates
34.210, -103.550

Thunderstorm winds blew over a crop sprinkler near Floyd and tiles off roofs in Portales.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2008Every state in 2008This day in weather historyWarnings in New Mexico, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 113637, 113638, 113639, 113641, 113640.